The rate of lung cancer diagnoses in men has been decreasing but it has risen in women. Lung cancer even surpassed breast cancer as the leading cause of cancer deaths in US women. According to a new study, chemotherapy may cause acute amenorrhea causing early menopause in women with lung cancer. The researchers have used information from questionnaires sent to 2735 women diagnosed with lung cancer between 1999 an 2016. Out of these, 182 women identified as premenopausal at diagnosis and 85 of them had received chemotherapy. According to Elizabeth Cathcart-Rake, MD of the Mayo Clinic in Rochester, 64% of women who received chemotherapy began menopause during the year post-diagnosis.
Most of the women who went for chemotherapy received platinum chemotherapy agents like cisplatin and carboplatin. In the study, two-third of women also received taxane agents such as paclitaxel and docetaxel, 29% received other chemotherapy agents including epothilone.
More definitive research is needed as the sample size was small. They need to study the effects of different chemotherapy agents to get a better understanding of the relationship between certain agents and the onset of amenorrhea and menopause.
The results of the study have suggested that chemotherapy increases the risk of early loss of menses. It may cause acute amenorrhea and menopause leading to vaginal dryness, bone loss as well as the risk of the loss of fertility. The results also suggested that self-reported menopause occurs soon after lung cancer diagnosis for over half of all premenopausal women with lung cancer. Women with lung cancer should be educated about risks involved in treatment of lung cancer. They should consult their healthcare providers about options for fertility preservation.
A lot more research is required to be done in the arena of lung cancer treatment. You should contact your doctor immediately on facing any unusual health issues.